Texas, 2017

Tornado and Hail in Texas, May 10, 2017

May 10, 2017 · NWS EWX · 5 events in 2 counties and zones

Thunderstorms developed over the mountains in Mexico ahead of a cold front. Some of these storms produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed over the mountains in Mexico ahead of a cold front. Some of these storms produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 5:38 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 10, 5:38 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
638 PM CDT Wed May 10 2017

.UPDATE...
00Z Aviation Update Below.

&&

.AVIATION...
VFR conditions prevail early this evening across South Central Texas.
Of immediate concern are TSRAs crossing out of Mexico near DRT.
These TSRAs have the potential to impact DRT now through 02Z with
gusty winds. Can not rule out some small hail, although not indicated
in the TAF. Kept mention of VCTS in the DRT TAF through 04Z in case
upstream convection re-develops along the higher terrain of Mexico.
Additional, a broken line of storms may try to develop after 06Z
between SJT and DRT, however these storms are expected to stay north
of DRT and also weaken early Thursday morning before reaching
portions of the Hill Country and Central Texas.

MVFR ceilings will develop SAT-AUS and through the Hill Country
02Z-06Z. Some indications that IFR ceilings may develop at SAT an
portions of the Hill Country closer to 12Z. Isolated to scattered
SHRAs may also develop through this region early Thursday morning and
expand northeast and east through the day. A few TSTMs can not be
ruled out. VFR conditions developing after 18Z.

SE winds currently 10-15 kts at many areas, with gusts 20-25 kts out
toward DRT. Winds will decrease overnight to around 5-10 kts and may
turn N to NE at DRT around 09Z-12Z.

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT Wed May 10 2017/

SHORT TERM (Tonight through Thursday Night)...
Isolated convection is already being observed along the dry line
located from San Angelo through central Val Verde county but still
west of Del Rio. This area is characterized by surface dewpoints
around 70 degrees, low level flow out of the southeast convergent to
the dry line, an uncapped environment and SBCAPE values over 4000
J/KG. Satellite trends are showing updrafts are having difficulty
staying upright with very strong winds, near 100 kts, aloft. A speed
maximum at 500 mb is currently aiding in the lifting in the mid
levels however. Thus, updrafts will be battling with a lack of
consistent upper level forcing and should stay quite isolated along
the dry line through the afternoon. However, very large hail will be
the biggest concern with all the instability available in this area.
Damaging straight line winds are also possible as DCAPE values over
1000 J/KG were analyzed in RAP proximity soundings.

Later this evening, a combination of better upper level forcing
coincident with the dry line and an intensifying LLJ will allow
convection to develop around the 02-04Z time frame according to hi-
res models. Rapid growth due to the aforementioned unstable
environment will further the threat for large hail and damaging
winds along the dry line while these cells organize into clusters
and begin to shift eastward. As this occurs, TTU-WRF and HRRR
solutions agree on producing a stout cold pool and producing outflow,
eventually weakening the surface based storms as they approach the
periphery of the Edwards Plateau near Junction and Kerrville.

By tomorrow morning, elevated showers and isolated storms will
likely still be lingering across the Hill Country along outflow from
the overnight activity and may act as the focus for afternoon
development again. Meanwhile, the dryline is progged to push farther
east as the main upper low weakens and broadens over the Red River
Valley. As the low continues to push off to the east, it should take
PoP chances with it by tomorrow night.

LONG TERM (Friday through Wednesday)...
Dry conditions will linger through the weekend as H5 ridging sets up
over the state. Afternoon RH values will fall into the 20-30 percent
range and may result in elevated fire weather conditions, especially
Friday as the surface pressure gradient yields 10-20 kts winds across
the Plateau. Next opportunity for PoPs appears to be late Sunday as
another dry line sets up over West Texas and afternoon dry line
convection becomes a possibility. Another H5 low from the Pacific
northwest will eject energy over the region through the majority of
the week thus low PoPs have been included just about each afternoon
for western areas near the dry line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  84  65  85  61 /  20  30  20   0   0
Austin Bergstrom Intl Airport  69  84  65  84  59 /  20  30  30   0   0
New Braunfels Muni Airport     70  84  65  86  59 /  20  30  20   0   0
Burnet Muni Airport            67  82  60  81  56 /  40  30  20   0   0
Del Rio Intl Airport           68  90  64  89  62 /  40  10   0   0   0
Georgetown Muni Airport        68  83  62  83  58 /  20  30  30   0   0
Hondo Muni Airport             68  85  64  89  58 /  30  30  10   0   0
San Marcos Muni Airport        70  84  65  85  59 /  20  30  20   0   0
La Grange - Fayette Regional   71  85  68  85  60 /  10  30  30  -    0
San Antonio Intl Airport       70  84  67  87  61 /  20  30  10   0   0
Stinson Muni Airport           71  85  67  87  62 /  20  30  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...LH
Public Service/Data Collection...33
Hazardous weather outlook, May 10, 2:14 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
314 PM CDT Wed May 10 2017

TXZ171>173-183>194-202>209-217>225-228-112015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
314 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.
Isolated strong storms will be possible this afternoon and should
increase in coverage into the late evening across the Edwards
Plateau and especially Val Verde County. Hail and damaging winds
are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A marginal risk for severe weather will be possible mostly along
and east of the Interstate 35 corridor Thursday. Again,
marginally severe hail and gusty winds will be the main threats.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather reports to the
National Weather Service this evening and tomorrow if needed.

TB3

In the hours before

Special weather statement, May 10, 2:29 PM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT WED MAY 10 2017

TXZ183-102100-
Val Verde TX-
329 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VAL VERDE COUNTY UNTIL
400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shumla, or near Langtry, moving northeast at 20 mph. An additional
strong storm was located just south of Juno moving northeast around
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Juno, Shumla and Bakers Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2987 10159 3024 10113 2999 10082 2974 10141
      2975 10142 2977 10140 2977 10141 2975 10144
      2979 10146 2976 10151 2976 10152 2981 10154
      2981 10155
TIME...MOT...LOC 2028Z 242DEG 19KT 2983 10147

RUNYEN
Special weather statement, May 10, 3:02 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
402 PM CDT WED MAY 10 2017

TXZ183-102130-
Val Verde TX-
402 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VAL VERDE COUNTY
UNTIL 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Shumla, or 16 miles northeast of Langtry, moving
east-northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Bakers Crossing and Devils River State Natural Area.

LAT...LON 2981 10137 2998 10142 3011 10119 2989 10096
TIME...MOT...LOC 2101Z 257DEG 20KT 2992 10131

RUNYEN
Special weather statement, May 10, 3:49 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
449 PM CDT WED MAY 10 2017

TXZ183-102215-
Val Verde TX-
449 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Langtry, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Langtry and Shumla.

LAT...LON 3007 10152 2994 10125 2974 10141 2975 10142
      2977 10140 2975 10144 2978 10145 2979 10147
      2976 10151 2976 10154 2981 10154 2980 10157
      2977 10158 2978 10161 2976 10165
TIME...MOT...LOC 2149Z 207DEG 20KT 2977 10153

RUNYEN
Special weather statement, May 10, 4:26 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
526 PM CDT WED MAY 10 2017

TXZ183-102300-
Val Verde TX-
526 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Shumla, or 12 miles northwest of Comstock, moving
northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bakers Crossing.

LAT...LON 2972 10127 2985 10141 3018 10108 2999 10086
TIME...MOT...LOC 2226Z 226DEG 32KT 2984 10128

RUNYEN
Special weather statement, May 10, 6:33 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
733 PM CDT WED MAY 10 2017

TXZ183-184-202-110115-
Kinney TX-Val Verde TX-Edwards TX-
733 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 815 PM
CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Del Rio, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Del Rio, Cienegas Terrace, Laughlin AFB, Val Verde Park and Kickapoo
Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 10039 2975 10017 2926 10084 2927 10085
      2928 10087 2931 10089 2931 10091 2933 10092
      2933 10094 2935 10095 2935 10097 2938 10100
TIME...MOT...LOC 0033Z 262DEG 17KT 2936 10088

RUNYEN
Special weather statement, May 10, 6:34 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CDT WED MAY 10 2017

TXZ183-110115-
Val Verde TX-
734 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VAL VERDE COUNTY
UNTIL 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm over
Del Rio, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Del Rio, Cienegas Terrace, Laughlin AFB and Val Verde Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2944 10097 2950 10070 2936 10071 2934 10071
      2932 10075 2928 10074 2926 10075 2926 10084
      2928 10087 2931 10089 2933 10094 2935 10095
TIME...MOT...LOC 0034Z 262DEG 17KT 2936 10088

RUNYEN

The radar

The Laughlin AFB radar (KDFX), 50 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Val Verde

When
May 10, 6:47 PM CST
Where
Val Verde County, 0.92 mi SW of (Dlf)laughlin Afb de
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
29.360, -100.790

A thunderstorm produced one inch hail at Laughlin AFB.

Hail, Val Verde

When
May 10, 6:50 PM CST
Where
Val Verde County, 1.39 mi WSW of (Dlf)laughlin Afb de
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.360, -100.800

A thunderstorm produced one inch hail near Laughlin AFB.

Hail, Kinney

When
May 10, 7:58 PM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
1 in hail
Reported by
Public
Coordinates
29.320, -100.410

A thunderstorm produced one inch hail in Brackettville.

Hail, Val Verde

When
May 10, 9:36 PM CST
Where
Val Verde County, 0.6 mi W of Del Rio
Measured
1 in hail
Reported by
Public
Coordinates
29.370, -100.910

A thunderstorm produced one inch hail on the west side of Del Rio.

Tornado, Val Verde

When
May 10, 9:58 PM CST to 9:59 PM CST
Where
Val Verde County, 4 mi N of (Dlf)laughlin Afb de
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Other Federal Agency
Coordinates
29.428, -100.780

A thunderstorm produced a weak tornado north of Laughlin AFB. The tornado was observed by the weather personnel on the base, but no damage was found in the rural area of the path.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697412, 697413, 697414, 697415, 699216.